Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 285, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 17, 2017, 6:09 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2017, 6:09 PM MDT (00:09 UTC)
- Expired
- Aug 17, 2017, 6:49 PM MDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1099 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted.
885
WUUS53 KGLD 180009
SVRGLD
NEC057-087-180100-
/O.NEW.KGLD.SV.W.0285.170818T0009Z-170818T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
609 PM MDT THU AUG 17 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Hitchcock County in southwestern Nebraska...
Northeastern Dundy County in southwestern Nebraska...
* Until 700 PM MDT/800 PM CDT/
* At 608 PM MDT/708 PM CDT/, severe thunderstorms were located along
a line extending from 7 miles southwest of Enders Reservoir State
Recreation Area to 13 miles southwest of Enders to 13 miles
northwest of Benkelman, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Palisade, Stratton and Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 4035 10108 4023 10115 4007 10122 4014 10188
4027 10177 4035 10172
TIME...MOT...LOC 0008Z 274DEG 29KT 4033 10161 4027 10162 4022 10168
HAIL...0.75IN
WIND...60MPH
$$
JRM4 follow-up statements
108
WWUS53 KGLD 180019
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
619 PM MDT THU AUG 17 2017
NEC057-087-180100-
/O.CON.KGLD.SV.W.0285.000000T0000Z-170818T0100Z/
Hitchcock NE-Dundy NE-
619 PM MDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
MDT/800 PM CDT/ FOR NORTHWESTERN HITCHCOCK AND NORTHEASTERN DUNDY
COUNTIES...
At 619 PM MDT/719 PM CDT/, severe thunderstorms were located along a
line extending from 9 miles southeast of Enders Reservoir State
Recreation Area to 13 miles southwest of Wauneta to 10 miles north of
Benkelman, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Palisade, Stratton and Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 4035 10108 4023 10115 4007 10122 4014 10173
4025 10168 4035 10166
TIME...MOT...LOC 0019Z 275DEG 31KT 4031 10147 4025 10148 4020 10154
HAIL...0.75IN
WIND...60MPH
$$
JRM636
WWUS53 KGLD 180035
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
635 PM MDT THU AUG 17 2017
NEC057-087-180100-
/O.CON.KGLD.SV.W.0285.000000T0000Z-170818T0100Z/
Hitchcock NE-Dundy NE-
635 PM MDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
MDT/800 PM CDT/ FOR NORTHWESTERN HITCHCOCK AND NORTHEASTERN DUNDY
COUNTIES...
At 635 PM MDT/735 PM CDT/, severe thunderstorms were located along a
line extending from 10 miles south of Wauneta to 6 miles northwest of
Stratton to 10 miles northeast of Benkelman, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Palisade, Stratton and Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
&&
LAT...LON 4035 10108 4023 10115 4007 10122 4013 10164
4022 10155 4035 10151
TIME...MOT...LOC 0035Z 278DEG 29KT 4027 10131 4021 10132 4016 10138
HAIL...0.75IN
WIND...60MPH
$$
JRM538
WWUS53 KGLD 180044
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
644 PM MDT THU AUG 17 2017
NEC057-087-180100-
/O.CON.KGLD.SV.W.0285.000000T0000Z-170818T0100Z/
Hitchcock NE-Dundy NE-
644 PM MDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
MDT/800 PM CDT/ FOR NORTHWESTERN HITCHCOCK AND EAST CENTRAL DUNDY
COUNTIES...
At 644 PM MDT/744 PM CDT/, severe thunderstorms were located along a
line extending from 9 miles southwest of Palisade to 3 miles north of
Stratton to 13 miles northeast of Benkelman, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Palisade, Stratton and Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
&&
LAT...LON 4035 10108 4023 10115 4007 10122 4012 10149
4021 10138 4035 10132
TIME...MOT...LOC 0044Z 275DEG 28KT 4026 10124 4020 10125 4015 10131
HAIL...0.75IN
WIND...60MPH
$$
JRM016
WWUS53 KGLD 180049
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
649 PM MDT THU AUG 17 2017
NEC057-087-180058-
/O.CAN.KGLD.SV.W.0285.000000T0000Z-170818T0100Z/
Hitchcock NE-Dundy NE-
649 PM MDT THU AUG 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HITCHCOCK AND
EAST CENTRAL DUNDY COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled. However gusty winds and heavy rain are
still possible with these thunderstorms.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Dundy county.
LAT...LON 4035 10108 4023 10115 4007 10122 4012 10149
4021 10138 4035 10132
TIME...MOT...LOC 0047Z 274DEG 29KT 4026 10120 4020 10121 4015 10127
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 5:45 PM MDT, 24 minutes earlier.
Area forecast discussion, Aug 17, 5:45 PM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Goodland KS 545 PM MDT Thu Aug 17 2017 .UPDATE... Issued at 539 PM MDT Thu Aug 17 2017 Main change was to refine the timing of storms for the Tri-State Area this evening based on latest radar trends and near term model data. Model data and radar were both supporting two groups of storms, one over the south and one over the north. There is more model agreement and stronger lift and more instability over the south half of the Tri- State Area, so initially had more confidence of storms there. However radar trends show the storms over the north increasing in coverage. The better preforming model data for these storms has the two groups eventually merging over the east half of the Tri-State Area. The storm activity will largely be done before midnight local time. Main threats will be damaging wind gusts and hail up to golf ball size. The greatest threat for severe weather will be south of I-70. && .SHORT TERM...(This evening through Friday) Issued at 201 PM MDT Thu Aug 17 2017 Forecast issues will be chance of thunderstorms and their severity. Weak right rear quadrant moves across the area during the night. Shortwave trough moves across the forecast area the night. So kept the trend of slight chance to low chance pops progressing across the area during the night looks good. Shear and other severe indices/parameters support having at least isolated severe. Drying and subsidence moves into the area during the day as mid level heights rise and ridging moves into area. Surface ridge noses in during the day as winds shift to the north. Guidance very similar to the previous forecast and made only minor adjustments. .LONG TERM...(Friday night through Thursday) Issued at 138 PM MDT Thu Aug 17 2017 Monsoonal moisture continues to advect into the central Plains region Friday night and Saturday as the H5 ridge remains in place over southeast Texas. H7 trough sets up in the lee of the Rockies Saturday afternoon, giving us a chance of thunderstorms mainly east of the Kansas, Colorado border. Isolated strong to severe storms are possible. For Sunday, the trough remains in the area and with slightly better instability in place, we could see another round of isolated to scattered strong to severe thunderstorms mainly east of HWY 83. Monday and Tuesday: A theta-e axis will be in place, stretched from southwest to northeast across the CWA. CAPE remains modest with relatively weak shear both in the 0-1 km and 0-6 km layers. Strong to severe storms are a possibility during the late afternoon and evening mainly along and east of this boundary; however, coverage will likely be limited. Good instability will be in place Tuesday but with little in the way of forcing or shear, thunderstorm development is not expected. Wednesday and Thursday: A relatively strong shortwave will move across the region with an associated theta-e boundary and CAPE axis. Will need to monitor this closely for consistency in the upcoming days as more widespread thunderstorm development would be expected with this scenario. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 539 PM MDT Thu Aug 17 2017 VFR conditions forecast for the TAFs. A broken line of storms will move east across the forecast area. Not very confident KGLD will have storms close enough to warrant a mention. However KMCK will have the line move through. Did not have the storms in a prevailing group due to the line not being very wide. Otherwise south winds will turn to the northwest Friday morning behind a surface trough. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...BULLER LONG TERM...TL AVIATION...JTL
Hazardous weather outlook, Aug 17, 5:07 PM MDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 507 PM MDT Thu Aug 17 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182315- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 507 PM MDT Thu Aug 17 2017 /607 PM CDT Thu Aug 17 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... Strong to severe thunderstorms may occur across the entire Tri-State Area late this afternoon through mid evening. Damaging winds and large hail up to golf ball size will be the main threats with the most intense storms. The severe threat will end from west to east by 11 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... There is a marginal risk of severe thunderstorms Saturday afternoon and evening across the Tri-State area. Thunderstorms remain possible across parts of the area nearly every day next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any weather reports are appreciated. JTL
In the hours before
Special weather statement, Aug 17, 5:11 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT THU AUG 17 2017
COZ090-NEZ079-172330-
Yuma County CO-Dundy NE-
511 PM MDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 530 PM MDT...
At 511 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Lamar to 16 miles north
of Wray to 10 miles northeast of Eckley. Movement was east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Alvin and Wauneta.
This includes Highway 385 between mile markers 246 and 262.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4035 10205 4035 10198 4027 10204 4010 10219
4014 10244 4033 10227 4044 10215 4044 10205
TIME...MOT...LOC 2311Z 282DEG 34KT 4042 10211 4032 10222 4020 10234
JRMSpecial weather statement, Aug 17, 5:34 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
534 PM MDT THU AUG 17 2017
NEZ079-172345-
Dundy NE-
534 PM MDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL
545 PM MDT...
At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Haigler, or 19 miles northeast of Wray, moving
southeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northwestern Dundy
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4027 10164 4015 10190 4025 10205 4030 10205
4035 10203 4035 10189
TIME...MOT...LOC 2334Z 301DEG 33KT 4028 10197
JRMSpecial weather statement, Aug 17, 5:35 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Goodland KS 535 PM MDT THU AUG 17 2017 COZ090-172345- Yuma County CO- 535 PM MDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL 545 PM MDT... At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near Wray, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wray. This includes Highway 385 between mile markers 233 and 250. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3992 10220 3997 10239 4016 10235 4017 10205 TIME...MOT...LOC 2335Z 278DEG 33KT 4007 10228 JRM
Special weather statement, Aug 17, 5:42 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Goodland KS 542 PM MDT THU AUG 17 2017 COZ090-180000- Yuma County CO- 542 PM MDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL 600 PM MDT... At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near Wray, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wray and Laird. This includes Highway 385 between mile markers 234 and 249. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4015 10205 3991 10212 3996 10235 4015 10227 TIME...MOT...LOC 2342Z 278DEG 33KT 4006 10220 JRM
Special weather statement, Aug 17, 5:53 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Goodland KS 553 PM MDT THU AUG 17 2017 NEZ079-180015- Dundy NE- 553 PM MDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL 615 PM MDT... At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Champion, or 18 miles south of Imperial, moving east at 25 mph. Wind gusts of 50 to 55 mph will be possible with this storm. This thunderstorm will produce strong winds resulting in areas of reduced visibility in blowing dirt. Use extreme caution if you must travel and be alert for rapidly changing visibility. This storm will remain over mainly rural areas of northwestern Dundy County. LAT...LON 4035 10155 4016 10172 4022 10195 4035 10182 TIME...MOT...LOC 2353Z 280DEG 23KT 4026 10174 JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:33 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.